Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Midland/Odessa, TX

August 6, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 6, 2017, 6:16 PM CDT for Presidio County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 6:16 PM CDT (23:16 UTC)
Expired
Aug 6, 2017, 6:45 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS84 KMAF 062316
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT SUN AUG 6 2017
 
TXZ080-062345-
Marfa Plateau TX-
616 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marfa.

LAT...LON 3029 10408 3033 10388 3015 10381 3010 10409
TIME...MOT...LOC 2316Z 344DEG 8KT 3024 10395 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:50 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 6, 1:50 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
150 PM CDT Sun Aug 6 2017

.DISCUSSION...

An assortment of outflow boundaries are residing over the forecast
area this afternoon, with some of the latent boundaries beginning to
reappear via visible satellite imagery.  Hot temperatures areawide,
and ample low level moisture, have increased SBCape to at least 1500
J/Kg across the Permian Basin, but only 500-1000 J/Kg over the
higher terrain due to a bit drier air there.  A cold front is
located over the Texas Panhandle and easing southward.  Think
thunderstorms will develop in an uncapped atmosphere through max
heating along the mentioned outflow boundaries, a surface trough
over the trans Pecos into southeastern New Mexico, but less coverage
over the higher terrain.  Although shear is lacking for organized
convection, some of the storms could produce damaging winds due to
available energy and steep lapse rates.  Heavy rainfall/localized
flash flooding, frequent lightning strikes, and perhaps small hail
could also occur with the stronger storms.

Tonight, the potential exists for a cluster of thunderstorms or
Mesoscale Convective System to form over SE NM/NW Permian Basin, or
a little farther northward over east central NM along and behind the
front.  Any such conglomeration of storms would move slowly
southeastward along and behind the front.  Damaging winds could
occur with the stronger storms, along with frequent lightning, and
heavy rainfall/localized flash flooding.  It appears portions of the
SE NM plains, southeastward across the Upper Trans Pecos or Permian
Basin seem to be the most likely locations for these storms.  There
may be residual showers/storms over the Permian Basin Monday
morning, and a repeat of thunderstorms Monday afternoon/Monday
night, but further westward in an upslope flow regime behind the
front.  Instability could still be high enough for strong storms to
develop, but think heavy rainfall and flash flooding will be the
primary threat.  There is also the potential for widespread enough
heavy rainfall to issue a Flash Flood Watch Monday night/Tuesday
morning, at least over SE NM.  Will see how things pan out in the
next 12-18 hours before issuing a Watch.

Temperatures will be 5-10 degrees below normal Monday/Tuesday, but
the upper ridge will begin to build back over the region Wednesday
and Thursday which will result in lower rain chances and hotter
temperatures.  Another front may make it south into the area early
next week to possibly give another chance of rain, if not normal or
below temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  86  69  86 /  70  50  40  30
Carlsbad                       72  90  69  87 /  20  20  60  30
Dryden                         75  96  74  90 /  10  20  50  30
Fort Stockton                  73  91  69  87 /  20  20  50  30
Guadalupe Pass                 68  84  64  78 /  10  40  40  30
Hobbs                          68  84  66  83 /  40  30  60  20
Marfa                          62  88  60  84 /  10  30  40  30
Midland Intl Airport           72  88  69  87 /  50  30  40  30
Odessa                         72  88  69  86 /  40  30  40  30
Wink                           73  92  70  88 /  20  20  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/67
Hazardous weather outlook, Aug 6, 1:19 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Sun Aug 6 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
119 PM CDT Sun Aug 6 2017 /1219 PM MDT Sun Aug 6 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible this afternoon and tonight across
much of the area. Heavy rainfall, localized flash flooding, strong
winds, frequent lightning, and small hail are possible with these
storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday through Tuesday, scattered thunderstorms will be possible
areawide. Threats will include strong winds, heavy rainfall, and
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 6, 4:18 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM CDT SUN AUG 6 2017

TXZ047-048-062145-
Scurry TX-Borden TX-
418 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCURRY AND NORTHEASTERN
BORDEN COUNTIES UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fluvanna, or 12 miles southwest of Lake Alan Henry. This storm was
nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fluvanna and Hudd.

LAT...LON 3281 10066 3281 10123 3296 10126 3297 10102
      3296 10066
TIME...MOT...LOC 2117Z 342DEG 3KT 3290 10114

10
Special weather statement, Aug 6, 4:18 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM CDT SUN AUG 6 2017

TXZ075-082-062200-
Pecos TX-Terrell TX-
418 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles north of Longfellow, or 28 miles north of Sanderson, moving
south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Pecos
and northwestern Terrell Counties.

LAT...LON 3057 10266 3063 10247 3032 10227 3028 10264
TIME...MOT...LOC 2118Z 338DEG 15KT 3054 10254
Special weather statement, Aug 6, 4:27 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
427 PM CDT SUN AUG 6 2017

TXZ081-062200-
Big Bend Area TX-
427 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 500
PM CDT...

At 426 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms along US Highway 385. These storms were 16 miles
southeast of Elephant Mountain Wildlife Management Area, or 20 miles
south of Marathon, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Santiago Peak.

LAT...LON 2995 10339 3007 10307 2979 10280 2968 10336
TIME...MOT...LOC 2126Z 338DEG 15KT 2992 10326

72
Special weather statement, Aug 6, 5:20 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
520 PM CDT SUN AUG 6 2017

TXZ075-082-062245-
Pecos TX-Terrell TX-
520 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bakersfield, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.

LAT...LON 3068 10252 3083 10241 3085 10212 3048 10225
TIME...MOT...LOC 2219Z 275DEG 6KT 3074 10234
Special weather statement, Aug 6, 5:28 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT SUN AUG 6 2017

TXZ074-081-062300-
Big Bend Area TX-Davis/Apache Mountains Area TX-
528 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER COUNTY UNTIL
600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, moving southwest at 10 mph. This storm will cross US
Highway 385.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marathon.

LAT...LON 3042 10316 3025 10307 3010 10319 3035 10344
TIME...MOT...LOC 2227Z 064DEG 9KT 3031 10319
Special weather statement, Aug 6, 6:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT SUN AUG 6 2017

TXZ080-062345-
Marfa Plateau TX-
616 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marfa.

LAT...LON 3029 10408 3033 10388 3015 10381 3010 10409
TIME...MOT...LOC 2316Z 344DEG 8KT 3024 10395

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM CDTSpecial Weather StatementMAFPecos45 min
Aug 5, 9:09 PM CDTSpecial Weather StatementMAFTerrell51 min
Aug 6, 2:50 PM CDTSpecial Weather StatementMAF40 min
Aug 6, 2:51 PM CDTSpecial Weather StatementMAFBrewster39 min
Aug 6, 3:29 PM CDTSpecial Weather StatementMAF46 min
Aug 6, 3:53 PM CDTSpecial Weather StatementMAFAndrews52 min
Aug 6, 4:18 PM CDTSpecial Weather StatementMAFScurry27 min
Aug 6, 4:27 PM CDTSpecial Weather StatementMAFBrewster33 min
Aug 6, 4:53 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Aug 6, 5:20 PM CDTSpecial Weather StatementMAFPecos25 min
Aug 6, 5:28 PM CDTSpecial Weather StatementMAFBrewster32 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.